Wall-eyed bilateral internuclear ophthalmoplegia associated with etanercept

A 46-year-old man presented with horizontal diplopia over 5 days. He had psoriatic arthritis that had been stable on etanercept for several years but he had interrupted treatment for 3 months for fear of immunosuppression during the coronavirus pandemic. He had restarted therapy 3 months before presentation after worsening arthritis. On examination, he had bilateral exotropia with impaired adduction and gaze-evoked abducting nystagmus bilaterally, as well as impaired upgaze with vertical gaze-evoked nystagmus (video 1). Pupillary responses, convergence and facial strength were spared. The remaining neurological examination was unremarkable. MR scan of the brain showed demyelination in the dorsal pons involving both medial longitudinal fasciculi (figure 1). He was treated with intravenous methylprednisolone 1 g/day for 3 days with rapid resolution of his eye movement abnormalities. Etanercept was stopped and his eye movements remained normal on follow-up 1 month later with no strabismus. Unfortunately, his psoriatic arthritis worsened, and methotrexate was started,…

Read article

Related Articles

Responses

Your email address will not be published. Required fields are marked *